MAUDE Adverse Event Report: LIVANOVA DEUTSCHLAND GMBH ESSENZ; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS

LIVANOVA DEUTSCHLAND GMBH ESSENZ; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS
Model Number 28-97-10
Medical Device Problem Code Unintended Application Program Shut Down (4032)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2024
Type of Reportable Event Malfunction
Event or Problem Description
Livanova deutschland received a report that, during a procedure, at the moment of delivery of the second cardioplegia dose, the essenz cockpit got frozen (at 12:23).The knobs in the cockpit were not driving the pumps.However, cardioplegia could be administered to the patient using the backup control panel knob.Meanwhile, cockpit become totally black and restart showing the first page as the one that appears when the hlm is switched on.The perfusionist does not remember if the button ¿last case¿ was available and he pressed "new case" and distributed the needed profile.When the profile has been distributed the perfusionist pressed start case (skipping the safety check) and everything was still working.Only the timers were at zero, at that moment, and the egb beeping as it happens when the values stored in the profile are sent to it.From that point he was able to reach the end for the procedure without any other issue.Perfusion was guaranteed at all times.There is no report of any patient injury.On august 11, 2024, livanova was informed also the gas blender had frozen and after restart the flow had to be manually re-adjusted.
 
Additional Manufacturer Narrative
A.1.-a.5.Patient information was not provided.H11: livanova deutschland manufactures the essenz cockpit.Essenz real time file were analyze confirming the cockpit restart.The gas blender switched off due to the control panel being switched off (this also happens when the profile is ended manually).After the automatic restart of the panel and the selection of the profile by the perfusionist, the gas blender switched on again, this time at the default setting of 0 l/min and 65% fio2 (no gas flow à therefore no oxygenation).There was no alarm, only the short beep when the egb was switched on.No error code.Livanova initiated an investigation requesting the essenz cockpit device and the cockpit will be sent to livanova for investigation.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
Cockpit replaced and shipped to manufacturer for investigation.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
Serial read out (real time device parameters and setting recording file) was collected and analysed.From serdat analysis, the procedure data was always received by epm, indicating that the hlm did not stop working, most likely just the cockpit restarted from serdat analysis, there was a 3 min 25 sec difference between hlm time and epm time, i.E.When the perfusionist noticed the reboot of cockpit it was around 12:19-12:20 on hlm.The procedure data was always received by epm, indicating that the hlm did not stop working, most likely just the cockpit restarted.Bypass timer was stopped at 12:23:13 and then restarted at 12:40:23, compatible with description of the event provided by perfusionist.From log_case, no data was stored between 11:59 and 12:19.According to log_general, cockpit rebooted at 12:18 and profile ("fx25") was re-selected at 12:19.No evidence of cockpit reset due to watchdog stored.Cockpit was requested for investigation.Since the device was already upgraded to a subsequnce sw release (1.5), livanova does not suggest downgrading the system, no testing was possible due to software incompatibility.However, profile preferences were opened for used profile and it was confirmed that the gas (air + o2) flow was set at 0 lpm and fio2 at 60%: therefore, the gas blender was not supposed to provide flow when customer pressed the "new case" button on screen.Therefore, the behaviour of the gas blender was expected and no malfunction of the gas blender occurred.Livanova complaint database review revealed one further occurrence of cockpit reset in 1.4.1.However the other event occurred in a different situation, therefore no specific pattern has been identified to further investigate.Based on all the gathered information, no specific root cause was established.It cannot be ruled out that the reset was caused by a graphic user interface overload.Based on the investigation's results, the essenz hlm machine has always been operational and gas blender flow was at zero because the user pressed "new case" instead of last case.Therefore, no gas blender malfunction occurred.Since essenz hlm remained operational and gas blender did not malfunctioned, the issue has unlikely possibility to cause any patient injury and the event has been reassessed as not reportable.The risk is in the acceptable region.No specific action was currently deemed necessary.Livanova will keep monitoring the market.
 
Event or Problem Description
See initial report.

Brand Name
ESSENZ
Common Device Name
CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
LIVANOVA DEUTSCHLAND GMBH
lindberghstrasse 25
munich
Manufacturer (Section G)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich 80939
GM   80939
Manufacturer Contact
enrico greco
14401 w. 65th way
arvada, CO 80004
MDR Report Key20178093
Report Number9611109-2024-00407
Device Sequence Number18217342
Product Code DTQ
UDI-Device Identifier04033817903048
UDI-Public(01)04033817903048(11)231019
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K232291
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number28-97-10
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2024
Supplement Date Received by Manufacturer09/20/2024
10/18/2024
Initial Report FDA Received Date09/10/2024
Supplement Report FDA Received Date10/18/2024
11/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/20/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown